On Sunday, the New York Times ran an interesting article on Avastin, a drug that has been mentioned to me several times, as the latest breakthrough in the fight against metastatic cancer.
Avastin (the generic name is Bevacizumab) is made by Genentech and is very expensive. The article described how some are calling into question whether the benefits of the drug are worth the high cost of treatment. It also asks how the success of such a drug can be evaluated:
"What does it mean to say an expensive drug works? Is slowing the growth of tumors enough if life is not significantly prolonged or improved? How much evidence must there be before billions of dollars are spent on a drug? Who decides? When, if ever, should cost come into the equation?"
These are all excellent questions. If a drug like Avastin can prolong life by, let's say four months, is it worth the cost? I know what my kids would say. Also, what exactly does it mean when it is said that patients in a clinical trial ‘lived four months longer'? I always return to Stephen J. Gould and "The Median is not the Message" when I need to be reminded that statistics do not always provide the clearest picture.
What struck me even more about the article, was the way that Avastin seems to have improved the quality of life for one woman:
"Gailanne Reeh remembers what life was like within a few months of those initial scans, when her cancer began causing terrible symptoms.
Her abdomen grew so full of fluid that it was hard to bend to tie her shoes. Bowel movements were difficult, and even lying down was uncomfortable with that huge mass in her abdomen....After six months of treatment the fluid in her abdomen was down to just a trace, her tumors were stable or smaller and she felt like her former self again."
Quality of life is incredibly difficult to quantify. However, I am struck by how the symptoms described above are so similar to my own when the metastasis was diagnosed. The pain was excruciating. And to have those symptoms be alleviated eased not only the pain but the terror I had been feeling as well.
In my own case, as with Ms. Reeh's, we cannot be sure how much of the improvement was due to the breakthrough drug, the chemotherapy that accompanied it or the combination of the two (although my oncologist believes it to be the latter). The relatively new and expensive drug in my case is Herceptin.
My own response to Herceptin was immediate and intense. I shook uncontrollably, and became feverish, alternating between feeling like I would freeze to death and burning up. And I would continue to have episodes for days after treatment (my Herceptin continues to be administered over a long period and I am given Demerol and an anti-nauseant to mitigate the side effects). My doctors tell me that they have never seen anyone react as intensely as I did and, from the beginning, they took this to be a sign that the drug was working.